Convergence of Rescaled Competing Species Processes to a Class of SPDEs

Sandra M Kliem (EURANDOM)


One can construct a sequence of rescaled perturbations of voter processes in dimension $d=1$ whose approximate densities are tight. By combining both long-range models and fixed kernel models in the perturbations and considering the critical long-range case, results of Cox and Perkins (2005) are refined. As a special case we are able to consider rescaled Lotka-Volterra models with long-range dispersal and short-range competition. In the case of long-range interactions only, the approximate densities converge to continuous space time densities which solve a class of SPDEs (stochastic partial differential equations), namely the heat equation with a class of drifts, driven by Fisher-Wright noise. If the initial condition of the limiting SPDE is integrable, weak uniqueness of the limits follows. The results obtained extend the results of Mueller and Tribe (1995) for the voter model by including perturbations. In particular, spatial versions of the Lotka-Volterra model as introduced in Neuhauser and Pacala (1999) are covered for parameters approaching one. Their model incorporates a fecundity parameter and models both intra- and interspecific competition.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 618-657

Publication Date: March 29, 2011

DOI: 10.1214/EJP.v16-870


  1. Aronson, D.G. and Weinberger, H.F. Multidimensional Nonlinear Diffusion Arising in Population Genetics. Adv. Math. (1978) 30, 33--76. Math. Review 0511740
  2. Bhattacharya, R.N. and Ranga Rao, R. Normal approximation and asymptotic expansions. Wiley and Sons, New York-London-Sydney, 1976. Math. Review 0436272
  3. Burkholder, D.L. Distribution function inequalities for martingales. Ann. Probab. (1973) 1, 19--42. Math. Review 0365692
  4. Cox, J.T. and Durrett, R. and Perkins, E.A. Rescaled voter models converge to super-Brownian motion. Ann. Probab. (2000) 28, 185--234. Math. Review 1756003
  5. Cox, J.T. and Perkins, E.A. Rescaled Lotka-Volterra models converge to super-Brownian motion. Ann. Probab. (2005) 33, 904--947. Math. Review 2135308
  6. Cox, J.T. and Perkins, E.A. Survival and coexistence in stochastic spatial Lotka-Volterra models. Probab. Theory Related Fields (2007) 139, 89--142. Math. Review 2322693
  7. Durrett, R. Probability: Theory and Examples, Third edition. Brooks/Cole-Thomsom Learning, Belmont, 2005. Math. Review number not available.
  8. Jacod, J. and Shiryaev, A.N. Limit Theorems for Stochastic Processes, Second Edition. Grundlehren Math. Wiss., 288, Springer, Berlin, 2003. Math. Review 1943877
  9. Kallenberg, O. Foundations of Modern Probability. Probability and its Applications, Springer, New York, 1997. Math. Review 1464694
  10. Kliem, S. Stochastic ODEs and PDEs for interacting multi-type populations. University of British Columbia, Ph.D. thesis, 2009.
  11. Liggett, T.M. Stochastic interacting systems: contact, voter and exclusion processes. Springer, Berlin Heidelberg New York, 1999. Math. Review 1717346
  12. Mueller, C. and Sowers, R.B. Random Travelling Waves for the KPP Equation with Noise. J. Funct. Anal. (1995) 128, 439--498. Math. Review 1319963
  13. Mueller, C. and Tribe, R. Stochastic p.d.e.'s arising from the long range contact and long range voter processes. Probab. Theory Related Fields (1995) 102, 519--545. Math. Review 1346264
  14. Neuhauser, C. and Pacala, S.W. An explicitly spatial version of the Lotka-Volterra model with interspecific competition. Ann. Appl. Probab. (1999) 9, 1226--1259. Math. Review 1728561
  15. Perkins, E.A. Dawson-Watanabe superprocesses and measure-valued diffusions. Lectures on Probability Theory and Statistics (Saint-Flour, 1999), 125--324, Lecture Notes in Math., 1781, Springer, Berlin, 2002. Math. Review 1915445
  16. Royden, H.L. Real Analysis, Third edition. Macmillan Publishing Company, New York, 1988. Math. Review 1013117
  17. Rogers, L.C.G. and Williams, D. Diffusions, Markov Processes, and Martingales, vol. 2, Reprint of the second (1994) edition. Cambridge Mathematical Univ. Press, Cambridge, 2000. Math. Review 1780932
  18. Shiga, T. Two contrasting properties of solutions for one-dimensional stochastic partial differential equations. Canad. J. Math. (1994) 46, 415--437. Math. Review 1271224
  19. Walsh, J.B. An Introduction to Stochastic Partial Differential Equations. \'Ecole d'\'ete de probabilit\'es de Saint Flour, XIV (1984), 265--439, Lecture Notes in Math., 1180, Springer, Berlin, 1986. Math. Review 0876085

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.